KNOXVILLE, Tenn. (WATE) — How dangerous is fentanyl? To answer this question, Jason Goodman, the director of Recovery Support Services at Metro Drug Coalition, shares more about the drug.
Fentanyl is a synthetic opioid that is like morphine but is 50-to-100 times more powerful in regulated prescription form. The strength of illicit fentanyl varies, which can make it extremely dangerous because it does not take a lot of the substance to cause an overdose.
If an overdose does occur, it can be reversed with naloxone, which goes by the brand name Narcan.
“We don’t think we can get [Narcan] in the hands of enough people,” Goodman said. “I don’t see why not because everybody that’s in a household also makes their way into the community.”
Goodman shared that fentanyl can cause an adverse reaction just by touching or breathing it in. This is why Monroe County officers on Tuesday, Nov. 30, were dressed in full hazmat suits with breathing apparatus is on to clean up any fentanyl residue in Sequoyah High School.
For those that wish to learn how to use Narcan, the Metro Drug Coalition offers training and resources. Visit their website to find out more.